Dr C is a 45-year-old hematologist-oncologist in private practice for 11 years at a large, urban, community hospital. Dr C directs his hospital's clinical research program in oncology and has an appointment at the nationally ranked medical school in his city. He sees approximately 500 patients a month, 6000 patients a year, of whom 60 to 120 require end-of-life care. Dr C is married, with 3 school-aged children. He enjoys music, travel, tennis, and good food with friends. Dr C shared stories of Ms J and Mr B, 2 patients who had recently died on the same day. He had very different relationships with each.
Ms J, a 55-year-old woman, presented with lymphadenopathy in the groin that proved on biopsy to be poorly differentiated adenocarcinoma. Further workup revealed an ovarian mass, liver metastases, and a CA-125 level of more than 1000 units, leading to a diagnosis of ovarian cancer. She did not smoke or drink alcohol. Ms J was single and was cared for lovingly by her mother. Ms J underwent surgery for debulking and then received 6 cycles of chemotherapy with carboplatin and paclitaxel, achieving good response. After approximately 12 months of remission, her tumor progressed, at which point she received cisplatin and gemcitabine, initially with good response. Subsequently, she developed symptomatic bone metastases. Renewed chemotherapy included doxorubicin then topotecan, neither affording a response, and radiation therapy was given for the bone metastases.
When Ms J first came to see Dr C, in his words, "She was riddled with disease and in a lot of discomfort." Under his care she was able to work, travel, and enjoy her life for 4 years, at which point she had significant worsening of disease. Ms J enrolled in hospice and, cared for by her mother, died at home.
Mr B was a 50-year-old single man with cutaneous B-cell follicular lymphoma. Mr B had type 2 diabetes mellitus, hypertension, and previous surgical resection of lung cancer. He smoked 1 pack of cigarettes a day but did not drink alcohol. Mr B was treated expectantly, but 6 months after initial diagnosis, he presented with pancytopenia, disseminated intravascular coagulation, fevers, weight loss, and diffuse lymphadenopathy. A lymph node biopsy confirmed a diagnosis of diffuse large-cell lymphoma. Mr B received rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisone and had an initial response with improvement in his disseminated intravascular coagulation and a decrease in serum lactate dehydrogenase level. However, by the time of his second cycle of chemotherapy, 3 weeks later, the disease had recurred with similar symptoms. He then received chemotherapy with etoposide, high-dose asparaginase, methylprednisolone, and cisplatin, but his disease progressed rapidly, leading to multisystem organ failure requiring ventilatory support. He could not be weaned from the ventilator, his disease continued to progress, and he died in the intensive care unit (ICU). Throughout Mr B's illness, Dr C never saw any family members, although many friends were ...